Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at May 31, 2021, 1:39 PM MDT for Kane County, Utah. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2021, 1:39 PM MDT (19:39 UTC)
- Expired
- May 31, 2021, 2:15 PM MDT
- In force
- 36 min
- Issued by
- NWS Salt Lake City, UT
County Kane County, UT
The radar
The Cedar City radar (KICX), 143 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2844 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
493 WWUS85 KSLC 311939 SPSSLC Special Weather Statement National Weather Service Salt Lake City UT 139 PM MDT Mon May 31 2021 UTZ128-131-312015- South Central Utah UT-Glen Canyon Recreation Area/Lake Powell UT- 139 PM MDT Mon May 31 2021 ...STRONG THUNDERSTORM WITH GUSTY WINDS AND FREQUENT LIGHTNING FOR SOUTHWESTERN SAN JUAN AND SOUTHEASTERN KANE COUNTIES INCLUDING LAKE POWELL UNTIL 215 PM MDT... At 137 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Lake Powell, or 16 miles north of Page... moving southeast at 10 mph. In addition to frequent lightning, this storm will be capable of producing gusty and erratic outflow winds of 40 mph or greater on Lake Powell. This will lead to a sudden increase in waves and very choppy waters which will result in hazardous boating conditions. Boaters are urged to seek safe harbor if possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on Lake Powell can expect gusty winds and choppy waves, and should seek safe harbor immediately until the winds subside. && LAT...LON 3700 11154 3712 11157 3727 11126 3700 11099 TIME...MOT...LOC 1937Z 327DEG 8KT 3713 11138 $$ AD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at May 31, 4:47 AM MDT, 8 hours 52 minutes earlier.
Area forecast discussion, May 31, 4:47 AM MDT, 8 hours 52 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 447 AM MDT Mon May 31 2021 .SYNOPSIS...Strong high pressure will gradually build into Utah through at least the midweek timeframe. This will allow for a drying and significant warming trend across the area. && .SHORT TERM (THROUGH 12Z THURSDAY)...The positively-tilted upper trough which as been slowly moving through the southwestern CONUS the past several days is now southeast of the area, with the H5 trough axis now extending from northern Baja California through southwestern Colorado. Downstream, a strong upper ridge over the West Coast will be slowly migrating inland. In between these two features, Utah remains under a northerly flow aloft today. However, winds from the surface through crest level is more easterly across northeast Utah and southwest Wyoming this morning. Meanwhile, drier air continues to spread in from the northwest, with a small pocket of PWAT between 0.5-0.6 inches remaining across southeast Utah. Enhanced localized canyon winds are expected through the early morning hours along the Wasatch Front owing to the easterly flow and gradient in place. Models show the gradient relaxing fairly quickly after 15z. Winds so far have in general been a bit weaker than they were last night. Expect a few showers/thunderstorms to develop over the higher terrain of mainly central and southern Utah today owing to the lingering moisture. These showers should not persist past early evening given the overall drying trend and relatively weak instability, and precipitation is not expected tomorrow or Wednesday. The main story will be the warming trend as the strong ridge builds into the area. Temperatures today will already be slightly above normal, but tomorrow's afternoon maxes are forecast to be 5-10 degrees above normal for much of the area, and 8-14 degrees above normal by Wednesday. .LONG TERM (After 12Z Thursday)...High confidence in a broad, high amplitude ridge dominating much of the extended forecast period and bringing well above average temperatures to the forecast area remains consistent and minimal spread exists with this feature. With the axis of the aforementioned ridge anticipated to begin cresting over the eastern Great Basin early Thursday morning, can expect some of the hottest daytime highs toward the latter half of the work week, with highs running 10-20 degrees above climatological normals. With that being said, the most abnormally hot temperatures, with respect to climatological normals, are expected across northern Utah where greater 500mb height anomalies are forecast. As the axis of the ridge translates downstream Friday evening, slightly cooler temperatures, although still well above normal, are expected across the forecast area as we head into the weekend. Additionally, a transition to more of a west-southwesterly flow aloft will allow for a net increase in upper level moisture which will bring at least some slight chances for high based convection over the high terrain Saturday and Sunday. Ensemble guidance appears to be in good agreement of settling a mean 500mb trough over the western U.S. through the weekend, which should bring some relief to the above average temperatures by early next week. However, as this trough begins to settle over the region, fire weather concerns will be of note toward the end of the weekend as the antecedent hot and dry conditions set the stage. Will need to revisit this as we head through the week since guidance seems to be struggling with the overall speed and orientation of the aforementioned trough, but the synoptic setup looks to hint toward a potential multi-day fire weather event across at least the southern half of Utah. && .AVIATION...KSLC...VFR conditions will be maintained over the KSLC terminal through the valid TAF period under largely clear skies. Light southerly drainage winds are anticipated to continue through the early morning hours before returning to a northerly flow between 17 and 18Z. Rest of Utah and southwest Wyoming...VFR conditions are expected to prevail across the region through the next 24 hours. Afternoon build- ups of cumulus are expected over the high terrain mainly east of the I-15 corridor south of about KPVU, with isolated showers possible across central and southern Utah. Brief mountain obscurations may be possible in isolated rain showers for the highest terrain across these areas. && .FIRE WEATHER...High pressure will start building into the area from the west today then slowly shift over Utah by Thursday. This will spread a drier and warmer airmass into the area. That being said, lingering moisture will allow for isolated showers and thunderstorms today mainly over the mountains and southeastern valleys. Temperatures will become significantly warmer than normal for this time of year heading into the midweek period, with record warmth possible. However, winds will remain on the light side underneath the high pressure. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Cheng/Webber For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 31, 5:37 AM MDT, 8 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 537 AM MDT Mon May 31 2021 UTZ101>131-WYZ021-011300- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 537 AM MDT Mon May 31 2021 This Hazardous Weather Outlook is for portions of central Utah... northern Utah...southern Utah...southwest Utah and southwest Wyoming. .DAY ONE...Today and Tonight Isolated afternoon and early evening thunderstorms will be possible mainly over the mountains of central and southern Utah and the southeastern valleys. Gusty outflow winds will be the main threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong high pressure will begin to build across the area beginning Wednesday, and may remain in place into late week. This high pressure will bring the potential of record to near record temperatures to Utah and southwest Wyoming. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, May 31, 1:39 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 139 PM MDT Mon May 31 2021 UTZ128-131-312015- South Central Utah UT-Glen Canyon Recreation Area/Lake Powell UT- 139 PM MDT Mon May 31 2021 ...STRONG THUNDERSTORM WITH GUSTY WINDS AND FREQUENT LIGHTNING FOR SOUTHWESTERN SAN JUAN AND SOUTHEASTERN KANE COUNTIES INCLUDING LAKE POWELL UNTIL 215 PM MDT... At 137 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Lake Powell, or 16 miles north of Page... moving southeast at 10 mph. In addition to frequent lightning, this storm will be capable of producing gusty and erratic outflow winds of 40 mph or greater on Lake Powell. This will lead to a sudden increase in waves and very choppy waters which will result in hazardous boating conditions. Boaters are urged to seek safe harbor if possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on Lake Powell can expect gusty winds and choppy waves, and should seek safe harbor immediately until the winds subside. && LAT...LON 3700 11154 3712 11157 3727 11126 3700 11099 TIME...MOT...LOC 1937Z 327DEG 8KT 3713 11138 AD
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:12 PM MDT | Special Weather Statement | SLC | Morgan | 48 min |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.